Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) available both over-the-counter and, in greater strength, by prescription. It aims to relieve pain in a variety of cases, including fevers, headaches, toothaches, menstrual cramps, joint pain and backaches. It is sometimes prescribed to relieve the symptoms of osteoarthritis or rheumatoid arthritis, such as stiffness, tenderness and swelling, though it cannot cure arthritis. Ibuprofen works by blocking the body's enzymes that make chemicals that signal pain.
"It's an anti-inflammatory drug typically prescribed for the treatment of pain and [it's] also effective for fever," said Dr. Aaron Clark, a family medicine physician at The Ohio State University Wexner Medical Center in Columbus, Ohio.
Ibuprofen is commonly marketed as Advil, Motrin or Midol.
Nonprescription ibuprofen is available in the following forms: tablet, chewable tablet, liquid and drops of concentrated liquid. Adults and children over 12 can take ibuprofen every four to six hours as needed, though they should not take more than six pills in one day unless directed by a doctor.
Children and infants can usually take ibuprofen every six to eight hours but should not have more than four doses in 24 hours unless directed by a doctor. If you are unsure about how much ibuprofen to give a child, consult a doctor who will determine the dosage based on the child’s weight.
"With children there's quite a bit of variation," Clark said. From birth to age 2, the dosage is dependent on the child's weight. "Their livers are more immature and are less able to metabolize medicine as older children can."
Prescription ibuprofen should come with a doctor’s instructions. It is usually taken three or four times a day for arthritis symptoms or four to six hours as needed when prescribed for pain.
It is best to take ibuprofen with food or milk to prevent stomach upset. If a dose is missed, it should be taken as soon as the patient remembers, unless it is close to the time to take the next dose. In that case, do not double up on doses — simply skip the missed one.
When taking multiple medicines with ibuprofen, be careful that the other medicines do not contain ibuprofen or other NSAIDs. Ibuprofen can be present in other medicines, including nighttime sleep aids, nonprescription cough and cold medicines, and combining them can cause patients to exceed the recommended dosage. The U.S. National Institutes of Health (NIH) notes that this is especially dangerous for children.
Tell the doctor if you are taking aspirin, lithium, water pills, steroids, blood thinner or blood pressure medicine in addition to ibuprofen.
People who should not take ibuprofen
Women in the later stages of pregnancy should not take ibuprofen. Patients with bleeding disorders, stomach ulcers, liver disease, advanced kidney disease, or who are about to or have just had coronary artery bypass graft surgery should not take ibuprofen.
In 2015, the U.S. Food and Drug Administration (FDA) updated drug labels for NSAIDs, including ibuprofen, to strengthen a warning that the drugs may increase the risk of heart attack or stroke. This risk may be higher for people who take the drugs for a long time, or at higher doses. The warning says that people should not take NSAIDS, including ibuprofen, if they have had a recent heart attack, unless directed by a doctor.
A 2017 study also found that NSAIDs, including ibuprofen, may increase the risk of cardiac arrest, which is when the heart suddenly stops beating. The study, which analyzed information from more than 28,000 people in Denmark, found that use of ibuprofen was linked with a 31 percent increase in the risk of cardiac arrest.
People considering taking ibuprofen should also tell their doctor if they or anyone in their family has ever had heart disease, a heart attack, or stroke; or if they smoke or have ever had high cholesterol, high blood pressure or diabetes, the FDA says.
Side effects and risks
Some people may suffer allergic reactions or asthma after taking ibuprofen, aspirin or other NSAIDs. Reaction symptoms may include:
- Swelling of face or hands
- Swelling or tingling in mouth or throat
- Chest tightness
- Breathing trouble
If such reactions occur, do not take ibuprofen again.
Ibuprofen and other NSAIDs may cause bleeding, holes or ulcers in the stomach or intestines. The risk is higher for people who have taken NSAIDs for a long time, are elderly, in poor health, those who drink more than three alcoholic beverages a day while taking ibuprofen, or those who have had a stomach ulcer in the past.
There are some less-serious side effects associated with ibuprofen use, including:
- Constipation, diarrhea, or upset stoma
- Dizziness or headache
- Mild nausea, vomiting, gas, stomach pain or heartburn
- Mild rashor itching skin
- Ringing in ears
The NIH recommends talking to a doctor about these less-serious side effects if they persist.
However, the NIH recommends calling a doctor immediately in the case of the following side effects:
- chest pain
- shortness of breath
- weakness in one part or side of the body
- slurred speech.
- unexplained weight gain
- swelling of the abdomen, feet, ankles, or lower legs
- allergic reaction
- excessive tiredness
- pain in the upper right part of the stomach
- loss of appetite
- yellowing of the skin or eyes
- flu-like symptoms
- pale skin
- fast heartbeat
- cloudy, discolored or bloody urine
- back pain
- difficult or painful urination
- blurred vision, changes in color vision or other vision problems
- red or painful eyes
- stiff neck
Ibuprofen vs. aspirin
According to Columbia University Health, ibuprofen “appears to be slightly stronger” than aspirin when treating soft tissue injuries, dental pain and menstrual cramps. Aspirin is as effective as ibuprofen for headaches, migraines and fever reduction. Aspirin is sometimes recommended to reduce the risk of heart attack or stroke.
Though both ibuprofen and aspirin can irritate the stomach, ibuprofen is less of an irritant. Both drugs also cause an antiplatelet effect, which reduces the function of platelets, cells that help blood clot. This effect is much stronger in aspirin than in ibuprofen, which can be a benefit of aspirin depending on the patient’s needs. The antiplatelet effect can reduce the risk of heart attack.
Ibuprofen vs. acetaminophen
Acetaminophen is commonly branded as Tylenol or Excedrin. According to the Cleveland Clinic, it is not as effective for fevers, menstrual cramps or pains caused by inflammation, such as backaches and dental pains, as ibuprofen is. It is, however, considered better for treating headaches and arthritis. It is less likely to cause stomach irritation.
Ibuprofen for cats and dogs
If a pet is in pain, its owners should not give it ibuprofen, said Greg Nelson, a veterinarian with Central Veterinary Associates, in Valley Stream, New York.
"A lot of people assume that it’s a good idea, and it most certainly is not," Nelson said. "In cats, there has never been success with the use of ibuprofen, and with dogs, they have a very narrow therapeutic range."
Dangers for animals from ibuprofen include stomach ulceration, kidney failure and neurological damage, according to a 2004 report in the journal Veterinary Medicine.
For pain relief for pets, owners should speak with a veterinarian, who can prescribe a pet-friendly anti-inflammatory drugs such as meloxicam or carprophen.
This article was updated on Jan. 5, 2015 by Live Science Senior Writer Laura Geggel, and again on Oct. 4, 2018 by Live Science Senior Writer, Rachael Rettner.
Sign up for the Live Science daily newsletter now
Get the world’s most fascinating discoveries delivered straight to your inbox.
Jessie Szalay is a contributing writer to FSR Magazine. Prior to writing for Live Science, she was an editor at Living Social. She holds an MFA in nonfiction writing from George Mason University and a bachelor's degree in sociology from Kenyon College.